March 26, 2005

Antipsychotics and Prolactin

Elevated prolactin and antipsychotics

Antipsychotic medications are known to have many side effects including movement disorders, stiffness, obesity and diabetes. One side effect that has received intermittent attention over the years is the risk of elevated prolactin. Prolactin is a hormone produced in the brain that regulates milk production and breast growth in women and can also be related to growth hormone and other hormone regulation throughout the body. When prolactin is elevated, it can cause galactorrhea (abnormal milk production seen in women or men), amenorrhea (absence of a menstrual period), gynecomastia (abnormal breast growth in men), and can cause a disruption in the production of growth hormone that can lead to bone loss and osteoporosis.

How do antipsychotic medications impact prolactin? In short, medications act indirectly to increase prolactin. Prolactin is produced in the pituitary; the “master” gland in the brain that is responsible for producing hormones or chemical messengers that act throughout the body. Dopamine, a neurotransmitter that is blocked to a certain degree by all antipsychotic medications, acts in the brain to decrease prolactin. When dopamine gets blocked by medication, its ability to regulate the prolactin level is also disturbed. Since it can no longer keep the level down to a normal amount, the level of prolactin is able to increase without regulation and that can cause the abnormal levels in some people. It is possible that the newer antipsychotics, which can be less potent against dopamine, may have a lesser impact on prolactin.

The question remains though, how important is it that prolactin be at a regular level in people with schizophrenia? There have been several articles written over the last few years that attempt to address that question. A few are listed below and I will give a brief summary of the data I have seen.

In a study that looked at the rates of prolactin elevation, it was noted that the older medications, like haloperidol (Haldol) were more likely to increase prolactin. The exception was risperidone (Risperdal) that caused a significant increase in prolactin in over 90% of patients in the study. However, this study did not comment on whether people had symptoms (such as amenorrhea or others mentioned above) as a result of the increase; it merely reported that in the lab, prolactin levels were increased in the patient’s blood. It should also be noted that this study was funded in part by Eli Lilly which makes a competitor of the drug, risperidone.

It has also been shown recently that if someone is on more than one medication, the effect on prolactin is generally based on the more prolactin-elevating medication. So if someone is on risperidone or haloperidol, even if on a medication that is less likely to elevate prolactin, their risk is similar to if they were on just the medication that is more associated with increases in prolactin.

In a small study looking at the risk of osteoporosis and antipsychotic usage, it was seen that those on prolactin-elevating regimens were more likely to develop osteoporosis. The researchers studied women over close to ten years. Those who were on prolactin elevating drugs had nearly 66% chance of having a problem with their bone density compared to about 15% in the nonprolactin-elevating group.

Overall, the research to date shows that medications can impact prolactin levels. However, there is not a great concern that they will impact them enough to cause clinical concern in most patients. However, it is important to follow measures of bone mineral density (to watch for potential osteoporosis) and for men to check testosterone levels periodically. Even if someone has a high level of prolactin does not mean they need to switch medications unless they are having one of the clinical side effects though.

Click the article to look up on PubMed

O'Keane V and Meaney AM: Antipsychotic drugs: a new risk factor for osteoporosis in young women with schizophrenia? J of Clin Psychopharmacology 2005; 25(1):26-31.
(Funded by Eli Lilly, UK)

Montgomery J,Winterbottom E, Jessani M, et al.: Prevalence of hyperprolactinemia in schizophrenia: association with typical and atypical antipsychotic treatment. J Clin Psychiatry 2004; 65(11):1491-1498. (Funded by Eli Lilly and the Arthur P. Noyes Research Foundation)

Misra M, Papakostas GI, Klibanski A: Effects of psychiatric disorders and psychotropic medications on prolactin and bone metabolism. J Clin Psychiatry 2004; 65(12):1607-18. (Funded by NIH)


Does his mean that MS sufferers like me can take risperidone to elevate our prolactin levels?

Posted by: Don Bates at March 23, 2007 07:45 AM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required